Georgia, 2006Lightning Strike in Georgia, August 29, 2006
August 29, 2006 · NWS FFC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 5:15 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 29, 5:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT TUE AUG 29 2006
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS PARTS OF THE CWA. INSTABILITY HAS INCREASED
SIGNIFICANTLY THROUGHOUT THE DAY AS A RESULT OF ABUNDANT SUNSHINE
THROUGH THE MORNING HOURS. IN ADDITION...SYNOPTIC-SCALE LIFT
ASSOCIATED WITH THE FRONT WILL ADD TO MESOSCALE FORCING. AS THE JET
STREAK AHEAD OF THE LARGE UPPER TROUGH MOVES ACROSS THE MIDWEST...
WE ARE PLACED IN THE RIGHT ENTRANCE REGION. THE RUC AND GFS BOTH
INCREASE CAPES THIS EVENING TO NEAR 3000 J/KG WITH LIS NEAR -5C.
WHILE THERE IS ONLY MINIMAL SHEAR...ONCE THE FRONT APPROACHES
STORMS MAY BE ORGANIZED ENOUGH TO REACH SEVERE LEVELS ESPECIALLY
IN NORTHWEST GEORGIA BEFORE SUNSET. IN ADDITION...PW VALUES WERE
ABOVE 2 ON THE 12Z KFFC SOUNDING (18Z SOUNDING WAS NOT IN AT
PRESS TIME) AND THE POTENTIAL FOR HEAVY RAIN IS HIGH.
BEYOND TONIGHT...AS ERNESTO MOVES ONSHORE OVERNIGHT...THE UPPER
HIGH WILL MOVE EAST. OBVIOUSLY AS ERNESTO MOVES NORTH MOISTURE
FROM THAT SYSTEM WILL INTERACT WITH THE FRONT THAT SHOULD STALL
ACROSS PORTIONS OF THE SOUTHEAST ON WEDNESDAY. IN ADDITION...THE
PARENT UPPER LOW ASSOCIATED WITH THE FRONT WILL BE MOVING ACROSS
EASTERN CANADA ON WEDNESDAY WITH A LARGE UPPER RIDGE BEHIND IT.
CONFLUENCE BETWEEN THE TWO WILL ALLOW A STRONG CANADIAN HIGH TO
DEVELOP AND AS THE ENTIRE WAVETRAIN PROGRESSES EASTWARD...THE HIGH
WILL BEGIN TO RIDGE DOWN THE EAST COAST LATE WEDNESDAY. AS ERNESTO
MOVES UP THE EASTERN SEABOARD...QG FRONTOGENESIS IS PROGGED ALONG
THE COAST BEGINNING WEDNESDAY NIGHT...AND THIS COMBINED WITH THE
TEMPERATURE TROUGH FROM THE CAD SHOULD LEAD TO VERY HEAVY RAINFALL
AS ERNESTO INTERACTS WITH THE FRONT. HOWEVER...DEPENDING ON FAR
INLAND ERNESTO TRACKS AND HOW FAR SOUTHWEST THE CAD WEDGE
DEVELOPS...PARTS OF GEORGIA ESPECIALLY INLAND MAY BE SPARED THE
POTENTIALLY FLOODING RAINS. THIS ALSO SEEN IN MOISTURE TRANSPORT
VECTORS THAT REMAIN PRIMARILY ALONG THE COAST...ONLY MOVING INLAND
WHEN ERNESTO MOVES INTO THE CAROLINAS. HOWEVER...HAVE BUMPED POPS
UP INTO THE LIKELY RANGE FOR PART OF THE DAY ON THURSDAY AND WOULD
NOT BE SURPRISED TO STILL SEE VERY HEAVY RAINFALL IN PARTS OF THE
CWA.
POPULATED WINDS WITH TCM FOR WEDNESDAY THROUGH THURSDAY ALTHOUGH
IT MADE LITTLE DIFFERENCE THAN TO RAISE VALUES IN EXTREME
SOUTHEAST UP TO MAYBE 10 KTS. TEMPERATURES SLOWLY DECREASE THROUGH
THE PERIOD DUE TO RAIN AND FRONTAL MOVEMENT.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
THE 12Z GFS PROGS ERNESTO TO BARREL THROUGH THE CAD AND HEAD
STRAIGHT UP THE EASTERN SEABOARD. THIS IS NOT A TOTALLY UNLIKELY
SCENARIO AS THE PARENT HIGH SHOULD BE WEAKENING AS THE CONFLUENCE
MOVES EAST. THE OFFICIAL FORECAST MOVES ERNESTO A LITTLE FURTHER
EAST THAN THE GFS DOES...BUT THEY ARE FAIRLY CLOSE. THE 00Z RUN IS
CLOSER TO THE OFFICIAL FORECAST. ANY RAIN DIRECTLY ASSOCIATED WITH
ERNESTO SHOULD BE OUT BY SATURDAY AT THE LATEST...UNLESS THE
SYSTEM STALLS. THERE SHOULD STILL BE A TROPICAL MOISTURE FEED THAT
WILL KEEP POPS IN AFTER ERNESTO IS OUT OF THE PICTURE...AND THEN AS
ANOTHER UPPER LOW APPROACHES WE MAY BE DEALING WITH MORE
PRECIPITATION. HIGHS IN THE 80S TO LOWER 90S...LOWS IN THE 60S TO
LOWER 70S.
&&
.AVIATION...
LATEST ANALYSIS SHOWS PREFRONTAL TROUGH RUNNING FROM NORTHWEST GA
INTO CENTRAL AL...WITH COOL FRONT EXTENDING FROM KY TO WESTERN TN TO
NORTHERN LA. SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GA
WITH MORE EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
TN INTO CENTRAL AL. EXPECT SOME DECREASE IN TSTORM ACTIVITY AS WE GO
INTO THE EVENING WITH THE LOSS OF DAYTIME HEATING...BUT SUSPECT WILL
HAVE TO CARRY AT LEAST VCTS ALL TAF SITES THROUGH THE EVENING...VCSH
AFTER MIDNIGHT MAINLY NORTHERN TAF SITES. EXPECT GENERALLY VFR CIGS
TO PREVAIL OVERNIGHT...OUTSIDE OF PRECIP AREAS. MVFR CIGS DEVELOPING
AND BECOMING MORE WIDESPREAD TOWARD MORNING AS COOL FRONT PUSHES
INTO EXTREME NORTHWEST GEORGIA. PATCHY FOG (GENERALLY 3 TO 5 SM)
DEVELOPING MAINLY AFT 06Z...AND CONTINUING INTO MID MORNING. SUSPECT
COULD SEE ISOLATED SHOWERS AROUND DURING THE MORNING WED...BUT LOOK
FOR BETTER CHANCES DURING THE AFTERNOON AS HEATING COMES INTO PLAY
AND MOISTURE FROM ERNESTO SPREADS NORTHWARD. SOUTHWEST TO WEST WINDS
LOOK TO DOMINATE THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 74 87 72 84 / 40 50 40 50
ATHENS 74 87 71 84 / 40 50 60 70
GAINESVILLE 73 86 69 82 / 50 50 50 60
ROME 72 91 69 88 / 50 40 40 40
COLUMBUS 76 92 72 87 / 30 40 40 30
MACON 73 91 71 86 / 30 50 50 60
PEACHTREE CITY 72 87 70 85 / 40 50 40 40
CARTERSVILLE 71 88 69 84 / 40 40 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Aug 29, 3:55 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT TUE AUG 29 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
455 PM EDT TUE AUG 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS EXTREME NORTHWEST GEORGIA THIS AFTERNOON AND
EVENING.
.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST STATES WILL CONTINUE TO WEAKEN
TODAY AS A FRONT EXTENDING FROM ARKANSAS THROUGH THE TENNESSEE
VALLEY PUSHES SOUTHWARD.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND AREAS OF HEAVY
RAIN.
.DISCUSSION...
A WEAK COOL FRONT EXTENDS ACROSS CENTRAL TENNESSEE INTO NORTHWEST
ALABAMA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP NEAR AND SOUTHEAST OF THIS FRONT THROUGH THE AFTERNOON AND
TONIGHT. CAPES WILL RANGE FROM 2500 TO 3500 WITH LIFTED INDICES
AROUND A MINUS 4. THUNDERSTORMS COULD REACH SEVERE LIMITS IN EXTREME
NORTHWEST GEORGIA BETWEEN 5PM AND MIDNIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL BE NORTH OF A LINE FROM CEDARTOWN TO GAINESVILLE.
HOWEVER...WITH DEEP MOISTURE OVER THE AREA...THERE IS THE POTENTIAL
FOR AREAS OF BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. RESIDENTS
ARE ENCOURAGED TO MONITOR THE LATEST STATEMENTS AND FORECASTS ON
ERNESTO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THROUGH MIDNIGHT TONIGHT.
In the hours before
Special weather statement, Aug 29, 3:15 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT TUE AUG 29 2006
GAZ048-057-058-292045-
415 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MPH IN BUTTS...HENRY AND NEWTON
COUNTIES UNTIL 445 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF OLA...MOVING EAST AT 25
MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR ACROSS BUTTS...HENRY AND NEWTON COUNTIES...INCLUDING THE CITIES
OF OLA...JENKINSBURG...WORTHVILLE...FINCHERVILLE AND STEWART.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 29, 3:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT TUE AUG 29 2006
GAZ048-058-059-292115-
439 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MPH IN BUTTS...JASPER AND NEWTON
COUNTIES UNTIL 515 PM EDT...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR WORTHVILLE...MOVING EAST AT 25
MPH. ANOTHER STRONG STORM WAS LOCATED JUST WEST OF JACKSON IN
CENTRAL BUTTS COUNTY.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED OVER THE
NEXT HOUR ACROSS BUTTS...JASPER AND NEWTON COUNTIES...INCLUDING THE
CITIES OF WORTHVILLE...INDIAN SPRINGS STATE PARK...
FINCHERVILLE...JENKINSBURG...JACKSON...FLOVILLA AND STEWART. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 29, 3:52 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT TUE AUG 29 2006
GAZ070-292115-
452 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND 40 MPH WINDS IN LAMAR COUNTY UNTIL 515 PM EDT...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR MILNER...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAMAR COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MILNER...BARNESVILLE...ALDORA...GOGGINS AND
JOHNSTONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 29, 5:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EDT TUE AUG 29 2006
GAZ079-292300-
636 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND 40 MPH WINDS IN TALBOT COUNTY UNTIL 700 PM EDT...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST JUNCTION CITY OR 5 MILES
SOUTHEAST OF TALBOTTON...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALBOT COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE GENEVA...JUNCTION CITY AND PRATTSBURG. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR ACROSS TALBOT COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES.
Special weather statement, Aug 29, 6:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT TUE AUG 29 2006
GAZ107-108-292330-
705 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND 40 MPH WINDS IN WILCOX AND PULASKI COUNTIES UNTIL 730
PM EDT...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF PINEVIEW...MOVING
NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILCOX AND PULASKI COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FINLEYSON AND PINEVIEW. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 6:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT TUE AUG 29 2006
GAZ052-066-292345-
714 PM EDT TUE AUG 29 2006
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING AND 40 MPH WINDS IN TROUP AND HEARD COUNTIES UNTIL 745 PM
EDT...
AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF HARRISONVILLE...MOVING
SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TROUP AND HEARD COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE COOKSVILLE AND HARRISONVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Lightning, Crisp
- When
- August 29, 6:30 PM EST
- Where
- Crisp County, Cordele
- Reported by
- NEWSPAPER
- Coordinates
- 31.923, -83.768 (the zone’s center; the record gives no point)
The Cordele Dispatch reported that lightning struck the Crisp County Health Department. Electrical power was disrupted to part of the building. A number of computers, phones, and the air conditoning system also were taken out of service as a result of the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 29, 20061 death · 1 event
- Flash Flood in Pennsylvania, August 29, 2006$1.3 million · 1 event
- Tornado in Pennsylvania, August 29, 2006$100,000 · F1 · 1 event
- Wildfire in California, August 29 to 31, 2006$100,000 · 1 event
- Damaging Winds in Virginia, August 29, 2006$32,000 · 50 kt wind · 3 events
- Damaging Wind in Tennessee, August 29, 2006$35,000 · 60 kt wind · 1 event
- Tropical Storm in Florida, August 29 to 30, 200610 events
- Hail in Colorado, August 29, 20061 in hail · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 29, 200650 kt wind · 5 events
- Flash Flooding and Damaging Winds in South Carolina, August 29 to 30, 200655 kt wind · 5 events
- Damaging Wind in Maryland, August 29, 2006$12,000 · 50 kt wind · 1 event
- Waterspouts in Lake Michigan, August 29, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531706.